West Virginia, 2023Damaging Winds in West Virginia, March 24, 2023
March 24, 2023 · NWS RLX · 3 events in 2 counties and zones
Just before dawn on March 24th, a line of strong to severe thunderstorms crossed through the Ohio River Valley into central West Virginia along a cold front. Strong winds nestled overhead in response to a low level jet aided in early morning storms that produced wind gusts on the upwards of 60-80 miles per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just before dawn on March 24th, a line of strong to severe thunderstorms crossed through the Ohio River Valley into central West Virginia along a cold front. Strong winds nestled overhead in response to a low level jet aided in early morning storms that produced wind gusts on the upwards of 60-80 miles per hour. In Wayne County, instances of structural and tree damage were observed to several homes in the Shoals community. Over in Lincoln County, a portion of the local school observed significant roof damage from the thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 24, 2:03 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 24, 2:03 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
303 AM EDT Fri Mar 24 2023
.SYNOPSIS...
Quasi-stationary frontal band will meander into the weekend
until the next system lifts it out. Dry Sunday. Rain chances
will return for the start of the new work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Friday...
Key Points:
* Rain and storms continue as a front stalls over the area
today, then lifts north as a warm front tonight.
* A combination of heavy rain and repetitive rounds of rain may
lead to flooding; therefore, a Flood Watch remains in effect.
Rain showers and thunderstorms will continue moving through the
area along and north of a frontal boundary today. This front
will sink further into the area this morning, then is projected
to stall out over the southern portion of the CWA during the
day.
A wave riding west to east along the frontal boundary is projected
to increase shower and storm activity as it crosses through
today. With precipitable water values in the 1 to 1.5 inch
range, heavy rain may be possible at times -- particularly
within any thunderstorms.
Highest rain amounts are expected to fall to the north and
west, where precipitation has already been training. Continued
rounds of rain over the same areas, combined with locally heavy
rainfall, may result in flooding today or tonight. Therefore, a
Flood Watch remains in effect for the northwest half of the CWA from
today through Saturday afternoon.
Tonight, a low pressure system tracking towards the Great Lakes
will lift the front northward again as a warm front. A dry slot
may briefly work into the area behind the warm front and before
additional precipitation moves in ahead of a cold front early
Saturday.
Temperatures are projected to range from mid 40s to the
northwest to mid 70s to the southeast today. Temperatures then
remain in the 40s to 50s tonight.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 228 AM Friday...
A vigorous low pressure system and its associated cold front will
approach the area on Saturday. Precipitable water values will be
around 1.25" Saturday morning, and the WPC currently has western
portions of the region outlooked in a slight risk of excessive
rainfall through 12Z, with values gradually decreasing by the
afternoon as the low level jet slides eastward. Keeping this in
mind, we will still have to watch out for possible water issues,
especially across northwest West Virginia and central Ohio. At the
time of this writing, the Flood Watch for northwestern portions of
West Virginia and central Ohio is set to expire Saturday afternoon.
The cold front is expected to cross through the area sometime
Saturday afternoon. Ahead of the cold front, it will end up being
another very mild day with high temperatures well into the 70s
across the lowlands and the 60s across much of the higher terrain.
The highest terrain will top out in the upper 50s to near 60. A few
isolated showers or thunderstorms are possible ahead of the cold
front Saturday afternoon. A general lack of instability should keep
the severe threat minimal for Saturday, and the SPC only has the
region outlooked in a 'general thunderstorm' risk. Winds will turn a
bit gusty along and behind the cold front, with 30-40 mph wind gusts
a possibility into Saturday evening. Considering the saturated
ground from previous rainfall, it may not take much wind to cause
some downed trees and isolated power outages.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 228 AM Friday...
The pattern should turn drier and quieter on Sunday with 500 mb
ridging building into the area. Clouds will mix with some sunshine
by the afternoon and temperatures will run 10-15 degrees lower than
Saturday, back down to near climatological normals for late March.
Monday should be a fairly quiet day, but clouds are expected to
increase and some areas may see a few rain showers by the afternoon.
The feature responsible for this will be a 500 mb shortwave. Beyond
Monday, models seem to diverge... the ECMWF shows a 500 mb ridge
building over the region on Tuesday, while the GFS and Canadian
models show another shortwave trough diving southeastward from the
Midwest. Given the uncertainty, we are keeping a chance of showers
in the forecast on Tuesday.
Models seem to agree on high pressure settling into the area on
Wednesday with a dry day expected. A large 500 mb ridge should build
into the Central U.S. on Thursday, pushing eastward into our region
by Friday. This should bring a bit of a warming trend, but it's
unclear whether this will come with completely dry weather or
scattered showers. A few models show some 500 mb energy riding along
the flow as the ridge builds eastward, so we will keep a slight
chance of showers in the forecast at this time for the end of the
work week.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 125 AM Friday...
MVFR to VFR ceilings are currently present, with rain and isolated
storms mainly moving through the northern half of the area. Coverage
of showers and storms is expected to expand south, and continue
through the majority of the TAF period as a front sinks further into
the area and then stalls during the day.
More widespread MVFR, and possibly IFR, should develop as ceilings
gradually lower towards sunrise. Periodic restrictions to visibility
will also be possible within showers/storms overnight and on Friday.
Exact coverage of precipitation and lower flight conditions
remains uncertain, and will be dependent on how far south the
front descends before stalling.
Wind are generally expected to be around 10KTs or less during
the period, with occasional gusts of 15-25KTs possible. Wind
direction will remain out of the southwest ahead of the front,
and north to northeast behind the front.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: Low to Medium.
ALTERNATE SCENARIOS: Extent and timing of sub-VFR CIGs/VIS may
vary from the forecast. Rain/storm coverage may also vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 03/24/23
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H H H H L H L H L L H
HTS CONSISTENCY H M M M H H H M L H H L
BKW CONSISTENCY H H H H H H H H L H H H
EKN CONSISTENCY H H H M H H H H H M M L
PKB CONSISTENCY M M H H H H H H H H H H
CKB CONSISTENCY H M M H H H H H H H H H
AFTER 06Z SATURDAY...
IFR conditions are possible Friday night into Saturday in rain
showers.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Saturday afternoon for WVZ006>011-014-
016>020-028>032-039-040-525.
OH...Flood Watch through Saturday afternoon for OHZ066-067-075-076-
083>087.
KY...Flood Watch through Saturday afternoon for KYZ101>103.
VA...None.
&&
SYNOPSIS...JLB/JMC
NEAR TERM...JLB
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JLBHazardous weather outlook, Mar 24, 1:52 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
252 AM EDT Fri Mar 24 2023
KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-028>032-
039-040-525-250700-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph-
252 AM EDT Fri Mar 24 2023
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Additionally, wind gusts of 30 to 40 mph are expected on Saturday as
a cold front moves through, with isolated higher gusts possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ105-WVZ005-013-015-027-519-521-522-250700-
Lawrence KY-Wayne-Lincoln-Kanawha-Clay-Northwest Nicholas-
Northwest Webster-Southeast Webster-
252 AM EDT Fri Mar 24 2023
This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, northeast West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...Today and Tonight.
Rounds of heavy rainfall due to persistent shower or thunderstorm
activity is possible. The potential for at least localized flooding
issues will need to be monitored.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heavy rainfall due to persistent shower or thunderstorm activity is
possible on Saturday. The potential for at least localized flooding
issues will need to be monitored.
Additionally, wind gusts of 30 to 40 mph are expected on Saturday as
a cold front moves through, with isolated higher gusts possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-526-250700-
Northwest Pocahontas-Southeast Randolph-
252 AM EDT Fri Mar 24 2023
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Rounds of heavy rainfall due to persistent shower or thunderstorm
activity is possible. The potential for at least localized water
issues will need to be monitored.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heavy rainfall due to persistent shower or thunderstorm activity is
possible on Saturday. The potential for at least localized flooding
issues will need to be monitored.
Additionally, wind gusts up to 50 mph are expected on Saturday as a
cold front moves through.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ024>026-033-034-515>518-520-524-250700-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Southeast Nicholas-Southeast Pocahontas-
252 AM EDT Fri Mar 24 2023
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts of 30 to 40 mph are expected on Saturday as a cold front
moves through, with isolated higher gusts possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Thunderstorm Wind, Wayne
- When
- March 24, 3:50 AM EST
- Where
- Wayne County, 0.69 mi N of Shoals
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.330, -82.470
Considerable tree damage along with structural damage was observed to several homes in the Shoals community. Damage was consistently blown in an easterly direction with no sign of organized rotation.
Thunderstorm Wind, Lincoln
- When
- March 24, 4:15 AM EST
- Where
- Lincoln County, Hamlin
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.280, -82.100
At the Hamlin PK-8 school, part of the roof on the middle school side of the building was damaged by strong winds. The top floor classroom also observed damage.
Thunderstorm Wind, Lincoln
- When
- March 24, 4:22 AM EST
- Where
- Lincoln County, Branchland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.220, -82.200
Two trees were blown down along Route 10 south of Branchland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Flash Flooding and Flooding in Missouri, March 24 to 27, 20231 death · $40,000 · 7 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Tornado and Damaging Winds in Alabama, March 24, 2023EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081171, 1081174, 1081175.